Jump to content

Iv Saline


Recommended Posts

Yes, I realize that IV Saline is just salt water, at the same osmolarity as blood, so there should be no side-effects, right?

I got a bag of saline over 2 hours today. It took three sticks to get a viable vein and they tweaked a nerve on the second stick. ICKY! I am so bruised and have a huge lump on my arm where the saline went subcutaneously instead of into the vein....

Anyway, afterward I found myself feeling very nauseous and uncomfortable and full. Still sorta feeling that way. My heart was pounding and my head felt full. I thought my ears were clogged and I kept trying to clear them. Now everything tastes salty. Blarg! I'm drinking a ton of water to try to dilute the salty taste. It definitely got my digestive system moving though...

This is normal saline! Everything should be perfect, I'm just adding volume. Why the heck am I feeling like this?

I should note that this has happened every time I've had saline. Is the saline too salty for me? Are my kidney's not working properly to filter out the salt and this is hypernatremia? Did I get the infusion too fast? It was scheduled for 6 hours, but I'm not going to sit there for 6 hours unless I have to. HELP!

Sara

Link to comment
Share on other sites

this was all I could find...

SIDE EFFECTS OF DEXTROSE WITH SODIUM CHLORIDE :

Redness or pain at the injection site may occur. If any of these effects persist or worsen, contact your doctor or pharmacist promptly. Tell your doctor immediately if any of these unlikely but serious side effects occur: fever, trouble breathing, swelling. If you notice other effects not listed above, contact your doctor or pharmacist.

Link to comment
Share on other sites

I have gotten better. Not sure what to say to the doctor, as this was the solution to me being intolerant to meds. I have NEVER heard of a reaction to saline. I know it went into the vein because they stuck me three times and on the second stick it went subcu and I STILL have a big welt from that. (And enough bruises to make me look like an IV drug user) If it goes subcu it swells up under the skin. There's no way a liter would go in that way and I wouldn't be in horrible pain with an arm the size of Jupiter.

I'm thinking that I have some electrolyte imbalance or that my kidney's aren't working properly. I don't pee much at all. About 400ml a day. I drink way more water than that. I have brought that up to the doctor and was told to drink as much water as I can and redo the test, which got the results into "normal". But, if you give me enough fluids I do pee.

The salty taste after the infusion is what is bothering me. That makes me think that my kidney's didn't sort out the salt or another electrolyte was really off. They didn't test my blood, so who knows what the electrolytes were.

I feel like the whole situation was just a comedy of errors. The nurses were NOT understanding about my condition, as they hadn't heard of it, and one even had the audacity to tell me I just needed to drink more water and take a pill(even though there is no pill that fixes this)! Believe me if it was that simple I would just do that! Also explained about the Ehlers-Danlos and I tried to educate her on the condition and got the response that I was just like one of the people in the circus. GRR!! That makes my blood boil! I am NOT a circus freak!! I'm just trying to live my life. So frustrating!

Sara

Link to comment
Share on other sites

I hate to admit this as I never told my doctors. I was receiving IV fluids on a trial basis to see if they would help my symptoms as I too have trouble tolerating meds. After an infusion of I think D5 1/4 or 1/2 normal saline, my chest felt very full and heavy. I felt a bit short of breath and like you, said to myself "this can't be, it's just an IV." I did not continue after that, but hesitated telling anyone as I felt they would not believe it either. Maybe it has something to do with our vascular system leaking? the fluid out of the veins?

You are not alone, but I am sorry I have no answer for either one of us.

Link to comment
Share on other sites

I too just started my IV treatments ---- I begged my Doc to do it since I always felt so much better when I was in the hospital hooked up over a period of days. I only get them 2 times a week---1 liter each time---however I also feel very sick after them. I also come home and sleep for like 3 hours! I mentioned this to another patient and they were saying that the fatigue I am feeling after the treatment probably has to do with that the IV fluid is kept in the fridge and is administered in a freezing office therefore lowering my temperature and telling my body to go and hibernate!

I wanted these treatments to work so badly---I was a patient at Vanderbilt and also at Mayo over the past 5 years and am so discouraged about how much worse my symptoms have become.

I don't think I am going to continue the treatments either.

Any one have any other ideas about the treatments?

Link to comment
Share on other sites

I had two hours of saline IV fluids today for dehydration and the only thing I noticed was I got dizzy and more pale after the fluids...I do have a couple of bruises from injection sites and redness from tape, but that is the only thing that I am aware of. Now it has been 8 hours and after a nap or two I am feeling much better so hopefully my body will be up and ready to go soon.

Link to comment
Share on other sites

huffy et al -

regarding the temperature of the IV fluids, they should NOT be cold when you receive them. most hospitals/ clinics actually store normal saline at room temperature but even if it is stored the fridge it should be allowed to come to room temperature before administration (unless it's being used to treat someone with heat exhaustion or heat stroke!) i administer my own IV fluids (normal saline) daily and b/c my bags have the air removed they do require refrigeration but i've always been told to bring them to room temperature before infusion. b/c any daily routine is bound to be forgotten in the midst of day-to-day health fluctuations i have asked what would happen if my saline (or other infusions for that matter) isn't "warm" enough (aka room temperature) in time & have always been told that it would just make me cold. over the years i have had this happen a few times (my forgetting to get my IV bags out of the fridge early enough) and the consequence has been either nothing or my being a bit chilly. b/c being chilly tends to keep me alert, for me cold saline (or a cold room for that matter) will more likely keep me awake rather than make me drowsy/ tired.

my point, however, is that you should NOT be given cold saline. it won't hurt you, but it's not standard practice & if it's happening you have every right to ask for the bags to be brought to room temperature (done via time or warming blankets or warm water immersion NOT a microwave!!!)

so sorry to hear that some of you feel worse rather than better with saline infusions. i can't imagine as i'm dependant on them to keep me going on a daily basis. that said, they don't help me feel better in the way they once did. i used to get a big boost which i haven't gotten in years, though seeing as they keep me alive i'm not complaining!

hope this helps,

:blink: melissa

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...